Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 67, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Oct 15, 2022, 3:15 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 15, 2022, 3:15 PM PDT (22:15 UTC)
- Expired
- Oct 15, 2022, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 77 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 15, 6:00 PM PDT | FLASH FLOOD | 12 Ne Warner Springs, CA | COYOTE CANYON IN ANZA BORREGO STATE PARK WAS CLOSED OFF DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 165 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490
WGUS56 KSGX 152215
FFWSGX
CAC065-073-160115-
/O.NEW.KSGX.FF.W.0067.221015T2215Z-221016T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
315 PM PDT Sat Oct 15 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Riverside County in southern California...
Northeastern San Diego County in southwestern California...
* Until 615 PM PDT.
* At 315 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Borrego Springs, southeastern Anza, Borrego Palm Canyon, Hwy S22
Between Ranchita And Borrego Springs, Los Coyotes Indian
Reservation and Santa Rosa Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3349 11659 3347 11632 3334 11623 3320 11629
3326 11650
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Connolly1 follow-up statement
360
WGUS76 KSGX 160107
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
607 PM PDT Sat Oct 15 2022
CAC065-073-160117-
/O.EXP.KSGX.FF.W.0067.000000T0000Z-221016T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
607 PM PDT Sat Oct 15 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT THIS EVENING FOR
RIVERSIDE AND NORTHEASTERN SAN DIEGO COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures. More showers will move through this evening.
A Flood Watch remains in effect until 500 AM PDT Sunday for a
portion of Southwest California.
LAT...LON 3349 11659 3347 11632 3334 11623 3320 11629
3326 11650
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 1:13 PM PDT, 2 hours 2 minutes earlier.
Area forecast discussion, Oct 15, 1:13 PM PDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
113 PM PDT Sat Oct 15 2022
.SYNOPSIS...
Rain and thunderstorms will continue over Southern California through
tonight for most of the region, with the peak of the
precipitation falling late this afternoon through this evening.
Some thunderstorms could produce high rainfall rates in the
mountains and deserts, potentially leading to flash flooding
there. Rain will taper off later tonight, though a few storms may
occur over the mountains Sunday afternoon. Dry and warmer
conditions are in store for much of next week.
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
It's certainly become quite active out there early this
afternoon, with multiple clusters of thunderstorms covering the SE
CA deserts at 1 PM. SPC mesoanalysis shows CAPE values have
increased to over 1000 J/Kg over the deserts this afternoon. Dew
points have started to increase as well to the low to mid 60s in
the lower deserts. These rounds of thunderstorms will continue to
progress north and west into our mountains and deserts over the
next few hours. Some storms could push west of the mountains into
the coastal and valley locations later this afternoon through this
evening.
Hourly rainfall rates in the mountains and deserts will range from
one-half inch per hour up to one inch per hour in the strongest
cells. Locally higher amounts could occur in areas where
thunderstorms repeatedly train over the same area, most likely
along the eastern slopes of the mountains. Flash flooding is
possible in the mountains and deserts, and mud and debris flows
are possible in and near recent burn scars. A Flood Watch remains
in effect through tonight.
Forecast storm total precipitation will range from 0.50" to 1" in
the mountains and deserts, and 0.10" to 0.50" at the coast and in
the valleys.
The precipitation will gradually taper off late tonight as the
upper level low continues to accelerate eastward into Arizona.
Residual moisture and instability from daytime heating could
result in a few afternoon showers over the mountains Sunday
afternoon, but overall, Sunday is looking to be a dry day for most
areas.
As the low pressure system ejects further eastward early next
week, a weak surface high will build into the Four-Corners Region
by the middle of next week. This will set Southern California up
in an offshore flow pattern Tuesday and Wednesday, with east
winds in the mountains and deserts. This will further increase
temperatures in the valleys and coast mid next week. Of course,
this far out there is low confidence in the strength and timing of
the winds. However, what we are confident in is that it will be
drier and warmer for at least the first half of next week. Another
low pressure system could drop south near Southern California
towards the end of next week, potentially bringing more showers
and thunderstorms to the region. Due to the uncertainty
surrounding the timing of this system, the forecast remains dry
for the end of next week.
&&
.AVIATION...
152000Z...BKN-OVC layers with bases 2000-4500 ft MSL and tops to
5000 ft MSL will continue from the coast to the coastal mountain
slopes, obscuring higher terrain, through Sun morning. ISOLD/SCT
SHRA/TSRA will occur through 08Z Sun, with greatest
coverage/intensity in the mountains/deserts with bases 8000 ft MSL
and tops to 40000 ft MSL, along with strong up/downdrafts, local vis
3-5 miles and local gusty surface winds.
&&
.MARINE...
There is a chance of showers and slight chance of thunderstorms over
the coastal waters through Sunday morning with localized heavy rain,
gusty winds, and cloud-to-water lightning.
&&
.BEACHES...
There is a chance of showers and thunderstorms at the beaches
through Sunday morning, with cloud-to-ground lightning possible.
The most likely time for thunderstorms will be late this afternoon
and this evening.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for Apple and Lucerne Valleys-
Coachella Valley-Riverside County Mountains-San Bernardino
County Mountains-San Diego County Deserts-San Diego County
Mountains-San Gorgonio Pass Near Banning.
PZ...None.
&&
PUBLIC...Connolly
AVIATION/MARINE/BEACHES...MaxwellIn the hours before
Special weather statement, Oct 15, 1:03 PM PDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service San Diego CA
103 PM PDT Sat Oct 15 2022
CAZ058-062-152100-
San Diego County Mountains CA-San Diego County Deserts CA-
103 PM PDT Sat Oct 15 2022
...A strong thunderstorm will impact portions of northeastern San
Diego County through 200 PM PDT...
At 101 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fish Creek Wash, or 8 miles southeast of Hwy 78 Between S2 And
Borrego Springs Rd, moving northwest at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Borrego Springs, Ocotillo Wells, Ranchita, Shelter Valley, and Agua
Caliente.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3303 11611 3291 11627 3318 11669 3337 11644
TIME...MOT...LOC 2001Z 137DEG 38KT 3304 11627
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JADSpecial weather statement, Oct 15, 2:26 PM PDT, 49 minutes before
Special Weather Statement
National Weather Service San Diego CA
226 PM PDT Sat Oct 15 2022
CAZ058-062-152215-
San Diego County Mountains CA-San Diego County Deserts CA-
226 PM PDT Sat Oct 15 2022
...A strong thunderstorm will impact portions of northeastern San
Diego County through 315 PM PDT...
At 225 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hwy S22 Between Borrego Springs And Imperial County Line, or near Hwy
78 Between Borrego Springs Rd And Ocotillo Wells, moving west at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Borrego Springs, Ranchita, Borrego Palm Canyon, Los Coyotes Indian
Reservation and Ocotillo Wells Vehicular Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3331 11610 3314 11614 3316 11658 3341 11651
TIME...MOT...LOC 2125Z 100DEG 16KT 3325 11621
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JADLocal storm report, Oct 15, 2:47 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
247 PM PDT SAT OCT 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 6 S JULIAN 32.99N 116.59W
10/15/2022 M1.59 INCH SAN DIEGO CA MESONET
1.59 INCHES OF RAIN AT LAKE CUYAMACA BETWEEN
1 AND 2 PM.
&&
MOEDESpecial weather statement, Oct 15, 3:05 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service San Diego CA
305 PM PDT Sat Oct 15 2022
CAZ056-061-065-152300-
Riverside County Mountains CA-San Gorgonio Pass Near Banning CA-
Coachella Valley CA-
305 PM PDT Sat Oct 15 2022
...Strong thunderstorms will impact portions of Riverside County
through 400 PM PDT...
At 303 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Twentynine Palms to 12 miles
northeast of Desert Shores.
HAZARD...Winds up to 40 mph. Frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Indio, northeastern Palm Springs, Coachella, Cathedral City, Palm
Desert, southeastern Desert Hot Springs, Rancho Mirage, North Palm
Springs, Thermal, Whitewater, Hwy 74 Between Anza And Palm Desert, La
Quinta, Mecca, Indian Wells, Thousand Palms, Sky Valley, Bermuda
Dunes and Santa Rosa Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 11605 3351 11605 3350 11608 3351 11627
3392 11663 3396 11642 3392 11629 3392 11620
3386 11613 3383 11613 3382 11611 3375 11601
3374 11595 3352 11595
TIME...MOT...LOC 2203Z 200DEG 6KT 3401 11601 3352 11588
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ConnollyThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 1:03 PM PDT | Special Weather Statement | SGX | San Diego | 57 min |
| Oct 15, 1:59 PM PDT | Areal Flood Advisory | SGX | San Diego | 116 min |
| Oct 15, 2:26 PM PDT | Special Weather Statement | SGX | San Diego | 49 min |
| Oct 15, 2:50 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 119 min |
| Oct 15, 3:05 PM PDT | Special Weather Statement | SGX | Riverside | 55 min |
| Oct 15, 3:34 PM PDT | Areal Flood Advisory | SGX | Riverside | 2 hr |
| Oct 15, 3:48 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Oct 15, 4:15 PM PDT | Areal Flood Advisory | SGX | Riverside | 2 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.